Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 127, NWS Binghamton, NY

August 21, 2014Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 21, 2014, 3:08 PM EDT for Tompkins County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2014, 3:08 PM EDT (19:08 UTC)
Expired
Aug 21, 2014, 3:30 PM EDT
In force
22 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Tompkins County, NY

The radar

The Binghamton radar (KBGM), 49 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:59 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 21, 2:59 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT THU AUG 21 2014

.SYNOPSIS...
THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE
REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA.
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY
WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM UPDATE...
UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED
CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG,
EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81
CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z
EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF
1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM
SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS
AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY.

STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF
THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN
OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN
ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO
MENTION POTENTIAL IN HWO.

THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS
INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA
TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO
RMNDR OF THE AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
3 PM UPDATE...
700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS
CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES
TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW
ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO
PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE
WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS
TO THE ENTIRE AREA ONCE AGAIN.

AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO
WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD
SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL
WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL
VALUES FOR THIS TIME OF YR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
3 AM UPDATE...MEDIUM RANGE MODELS INDICATE A STRONG UPPER LEVEL
RIDGE WILL EXTEND FROM THE GULF STATES NORTH INTO THE LOCAL AREA.
THIS COMBINED WITH SFC HIGH PRES ALONG THE NEW ENGLAND COAST WILL
PROVIDE A PLEASANT STRETCH OF DRY WEATHER WITH TEMPS RUNNING A FEW
DEGREES ABOVE SEASONAL NORMALS. BY LATE WEDNESDAY INTO WEDNESDAY
NIGHT AN UPPER LEVEL TROF AND ASSOCIATED SFC FRONT MAY BRING THE
AREA SOME SHOWERS.

245 PM UPDATE...
WPC GUIDANCE LOOKS FINE FOR THE EXTENDED FORECAST WITH DRY WEATHER
EXPECTED. A LARGE RIDGE OF HIGH PRESSURE ALOFT, WITH 588 DM
HEIGHTS WILL SPREAD INTO THE LOWER GREAT LAKES. SUNDAY THROUGH
EARLY NEXT WEEK WE WILL SEE THE IMPACTS OF THIS RIDGE WITH VERY
QUIET WEATHER. WITH A NORTHERLY TO NORTHEAST FLOW ALOFT AND NEAR
THE SURFACE IT WILL BE COMFORTABLE WITH HIGHS NEAR 80 AND
COMFORTABLE NIGHTS. FARTHER DOWN THE ROAD AS THE RIDGE MOVES EAST,
OUR FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY. EVENTUALLY THIS
SHOULD TRANSLATE INTO MUCH, MUCH WARMER AIR BY THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z UPDATE...
AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS
AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND
DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS
SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY
EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST
LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING
AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER
CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS
ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE
TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF
MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT
OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL
SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH
SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA-
TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING
LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY.

OUTLOOK...

FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI
AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY
NIGHT...ESPECIALLY KELM.

SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG...MAINLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...HEDEN/RRM
AVIATION...MDP
Hazardous weather outlook, Aug 21, 3:01 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU AUG 21 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS
AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Aug 21, 10:04 AM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1004 AM EDT THU AUG 21 2014

NYZ018-036-211500-
MADISON NY-ONONDAGA NY-
1004 AM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL ONONDAGA
AND NORTHWESTERN MADISON COUNTIES...

* AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN. THIS STORM
  WAS LOCATED NEAR SYRACUSE...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CLARK RESERVATION STATE PARK AT 1010 AM EDT...
  DE WITT AND EAST SYRACUSE AT 1015 AM EDT...
  LYNDON AT 1020 AM EDT...
  FAYETTEVILLE AND MINOA AT 1025 AM EDT...
  GREEN LAKES STATE PARK AND KIRKVILLE AT 1030 AM EDT...
  ORAN AT 1040 AM EDT...
  CHITTENANGO AND SULLIVAN AT 1050 AM EDT...
  PERRYVILLE AND OLD ERIE CANAL STATE HISTORIC PARK AT 1055 AM EDT...

PONDING OF WATER ON ROADWAYS...AND OTHER POOR DRAINAGE LOCATIONS
SUCH AS URBAN AREAS...CAN BE EXPECTED. ALSO...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS.

LAT...LON 4316 7572 4314 7571 4311 7565 4308 7564
      4307 7563 4290 7563 4291 7631 4312 7630

MDP
Special weather statement, Aug 21, 10:58 AM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1058 AM EDT THU AUG 21 2014

NYZ009-018-036-037-211600-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1058 AM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...EAST CENTRAL
ONONDAGA AND NORTHWESTERN MADISON COUNTIES...

* AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
  STORM WAS LOCATED NEAR SULLIVAN...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CANASTOTA AND SOUTH BAY AT 1115 AM EDT...
  UNION CORNERS AND SOUTH BAY AT 1120 AM EDT...
  WAMPSVILLE AND LENOX AT 1125 AM EDT...
  ONEIDA AT 1135 AM EDT...
  ONEIDA CASTLE AND KENWOOD AT 1140 AM EDT...
  SHERRILL AND STOCKBRIDGE AT 1145 AM EDT...
  VERONA AND NEW LONDON AT 1150 AM EDT...
  VERNON AND VERONA MILLS AT 1155 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS. THIS STORM ALSO IS PRODUCING VERY HEAVY RAIN...LOCALLY UP
TO AN INCH...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

LAT...LON 4325 7540 4298 7535 4296 7596 4317 7599
      4318 7593 4316 7592 4316 7589 4318 7588

MDP
Special weather statement, Aug 21, 12:34 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU AUG 21 2014

NYZ025-044-211730-
CORTLAND NY-TOMPKINS NY-
1234 PM EDT THU AUG 21 2014

...A STRONG STORM WITH LOCALLY HEAVY RAINFALL WILL AFFECT
NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES...

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG STORM WITH LOCALLY HEAVY RAINFALL ACROSS PARTS OF
  NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES.

* LOCATIONS THAT WILL BE AFFECTED INCLUDE
  DRYDEN...CORTLAND...LANSING...FREEVILLE...HARFORD...AND VIRGIL.

THERE IS A POTENTIAL FOR HEAVY RAINFALL...WITH RATES IN EXCESS OF
ONE INCH PER HOUR...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS. SMALL HAIL IS ALSO POSSIBLE.

LAT...LON 4262 7653 4263 7599 4241 7601 4241 7626
      4240 7630 4243 7654

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:04 AM EDTSpecial Weather StatementBGMMadison, Onondaga56 min
Aug 21, 10:58 AM EDTSpecial Weather StatementBGMOneida62 min
Aug 21, 12:34 PM EDTSpecial Weather StatementBGMCortland, Tompkins56 min
Aug 21, 2:55 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Otsego3 hr
Aug 21, 3:11 PM EDTFlash Flood WarningBGMChenango3 hr
Aug 21, 3:57 PM EDTSpecial Weather StatementBGMBroome63 min
Aug 21, 4:08 PM EDTSpecial Weather StatementBGMBroome52 min
Aug 21, 4:17 PM EDTAreal Flood AdvisoryBGMOneida3 hr
Aug 21, 4:39 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Aug 21, 4:48 PM EDTAreal Flood AdvisoryBGMBroome, Delaware3 hr
Aug 21, 5:59 PM EDTSpecial Weather StatementBGMSullivan61 min
Aug 21, 6:34 PM EDTSevere Thunderstorm WarningBGMSullivan26 min
Aug 21, 4:18 PM EDTSpecial Weather StatementBGMWayne42 min
Aug 21, 5:15 PM EDTSpecial Weather StatementBGMPike45 min
Aug 21, 5:21 PM EDTSevere Thunderstorm WarningBGMPike54 min
Aug 21, 6:15 PM EDTSpecial Weather StatementBGMPike45 min
Aug 21, 6:38 PM EDTSpecial Weather StatementBGMSusquehanna67 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningBGMPike57 min
Aug 21, 7:41 PM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr
Aug 21, 7:42 PM EDTAreal Flood AdvisoryBGMSusquehanna3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.